Anti-psychotics and sudden cardiac death

In this large case-control study, rates of sudden cardiac death were twice as high in anti-psychotic users (versus non-users) with a significant dose-response relationship (abstract). For typical anti-psychotics, incidence rate ratios of death (compared to nonusers) were 1.3 (low dose) to 2.4 (high dose). For atypical agents, the ratios of death were 1.6 (low dose) to 2.9 (high dose).  This study reminds us that both typical and atypical anti-psychotics have been associated with an increase the risk of sudden cardiac death. Although causality has not be proven, their use (and dose) should be minimized (if possible) in the inpatient setting.

Danielle Scheurer

Dr. Scheurer is a clinical hospitalist and the Medical Director of Quality and Safety at the Medical University of South Carolina in Charleston, South Carolina, and is Assistant Professor of Medicine. She is a graduate of the University of Tennessee College of Medicine, completed her residency at Duke University, and completed her Masters in Clinical Research at the Medical University of South Carolina. She also serves as the Web Editor and Physician Advisor for the Society of Hospital Medicine.

1 Comment

  1. Tara Scheufler, D.O. on January 27, 2009 at 7:46 pm

    We must be very careful not to assume direct (or indirect) causality only from association.

    Remember that patients who are getting the higher dose of antipsychotics have more severe, and therefore more end-stage, dementia. The further advanced dementia is, the greater the risk of death in any given year. Dementia itself is a terminal, progressive condition.

    I don’t think we should autmoatically draw the conclusion that antipsychotics CAUSE a higher risk of death, but there is an ASSOCIATION. What causes that association is simply not known. Studies should try to elicit the this before we jump to such major conclusions about a medical treatment that, in many patients, is no longer an option.

Leave a Comment